Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 296, NWS Fort Worth, TX

July 27, 2016Collin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 27, 2016, 1:43 PM CDT for Collin County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 1:43 PM CDT (18:43 UTC)
Expired
Jul 27, 2016, 2:00 PM CDT
In force
17 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Collin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 97 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KFWD 271843
SVRFWD
TXC085-271945-
/O.NEW.KFWD.SV.W.0296.160727T1843Z-160727T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
143 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST-CENTRAL AND SOUTHEASTERN COLLIN COUNTY IN NORTH CENTRAL 
  TEXAS...

* UNTIL 245 PM CDT

* AT 143 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  PRINCETON...OR 7 MILES EAST OF MCKINNEY...MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LOWRY CROSSING AROUND 150 PM CDT. 
  ALLEN AND FAIRVIEW AROUND 200 PM CDT. 
  LUCAS AROUND 210 PM CDT. 
  WYLIE AROUND 215 PM CDT. 
  PARKER AROUND 225 PM CDT. 
  MURPHY AROUND 240 PM CDT. 
  RICHARDSON AND SACHSE AROUND 245 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HOPE...ST. PAUL...NEVADA...LAVON...MELISSA AND WESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3328 9662 3326 9641 3299 9636 3300 9669
TIME...MOT...LOC 1843Z 002DEG 11KT 3320 9653 

HAIL...<.75IN
WIND...60MPH
 
$$

05
1 follow-up statement
019 
WWUS54 KFWD 271900
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
200 PM CDT WED JUL 27 2016

TXC085-271909-
/O.CAN.KFWD.SV.W.0296.000000T0000Z-160727T1945Z/
COLLIN TX-
200 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLIN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORT WORTH.

LAT...LON 3328 9662 3326 9641 3299 9636 3300 9669
TIME...MOT...LOC 1854Z 002DEG 11KT 3315 9653 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:55 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 27, 12:55 PM CDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1255 PM CDT WED JUL 27 2016

.AVIATION...
/18Z TAFS/

As expected, two areas of convection are being monitored. Both the
HRRR and TTU WRF have been good with initiation of isolated-
scattered showers and storms developing within an are of mid level
deformation and high moisture content west-northeast from DFW
currently. The other area I'm watching is outflow coming up into
central TX. Highest concentration of activity is currently
between Gainesville and Bonham, which should eventually push an
outflow boundary southward toward the DFW terminals between now
and 4 pm. Have carried a 3-hr TEMPO group for MVFR -TSRA and
variable gusty winds to 30 kts or so.

We should see outflow come through before 22Z and push better
convective chances south of DFW with better chances focusing on
central TX and Waco from 22Z through sunset. Confidence is good
on some convection around, but timing or length of time of
persistence of convection is not high. Environmentally, south-
southeast winds will prevail 5-10 kts, with the exception of a
brief outflow surge by 20Z-21Z that should wash out by 00Z over
DFW airports. AWW has been issued current for lightning through
20Z/3 pm cdt.

Beyond nightfall into tonight, deformation area shifts south and
could see latent heat release redevelop pre-dawn convection along
and south of I-20 by sunrise. Confidence here is very iffy, but
have a mention of VCTS at Waco where probabilities are higher for
TSRA with just VCSH at DFW airports for now.

05/

&&

.UPDATE...
Main update this morning was to adjust PoPs/Wx based on current
observations and recent analysis/model output.

Upper air analysis in conjunction with water vapor imagery
revealed a mid-level deformation zone extended from the Concho
Valley back up towards the Ark-La-Tex. Similar to yesterday, this
feature in combination with daytime heating should be enough to
encourage scattered convection late this morning and into the
afternoon hours. The better threat for rain and thus highest PoPs
are confined to an area along the aformentioned deformation axis.
I have nudged PoPs upwards into the likely category for most
areas along the Red River with lower rain chances further south
towards Central TX where WV imagery indicates drier mid-level
air. Despite this mid-level dry air, diurnal sea-breeze activity
and subsequent convective outflows may still support some
scattered convection and I will keep a mention of showers and
storms here. With regards to hazards...the 12 UTC FWD RAOB sampled
an environment characterized by 2" PW values. This combined with
the weak deep layer shear and thus minimal dry air entrainment and
given expected slow storm motions---a heavy rain and a minor
flood threat will likely develop. Given the moist environment,
there does remain some potential for a strong downburst or two due
mainly to precipitation loading. If storms can survive the hostile
environment across the southeastern zones, a slightly higher risk
for downbursts will exist here. Otherwise, heavy rain will be the
main headline for today.

I have cautiously lowered temperatures along the Red River where
cloud cover and rain should keep temperatures in the low to mid
90s here. Given the time of year, however, it will only take a few
hours of sunshine to send temperatures soaring into the mid 90s.

The remainder of the forecast appears to be in great shape and
updated products have been sent.

24-Bain

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT WED JUL 27 2016/

Hot and humid conditions along with scattered showers and
thunderstorms will continue for a couple more days across North
Texas before upper ridging builds back in across the Southern
Plains.

Water vapor imagery shows a weak upper trough centered over
Louisiana this morning. This feature is expected to continue to
slowly move north today. To the northwest of the upper
trough...there is a band of moisture associated with a mid level
deformation axis which extends from southwest Missouri into
central Oklahoma and into North Texas. 00Z upper air analysis at
700mb indicated the presence of rich moisture from near Midland
into North Texas and extending into the Ozarks. Latest RAP
analysis indicates PW values in excess of 2 inches along this axis
and across a good chunk of North Texas. At the surface...there is
some weak troughing noted from south of Lubbock to near Wichita
Falls and into southern Oklahoma. Given these features...think a
good portion of North Texas...especially across the northern half
of the CWA...will see convection develop later this morning into
the afternoon hours...so we have raised PoPs to 40-50%. South of
the I-20 corridor there may be a relative minimum in convective
coverage with the exception of our far southern counties. This
area may see some activity spread north from southeast Texas. All
of this activity should again be diurnally driven with a peak in
coverage late this afternoon and diminishing after sunset.
Conditions will be favorable for isolated strong downburst winds
and locally heavy rainfall.

Later tonight...a second shortwave trough will swing through the
Central Plains and into northern Oklahoma with northerly flow at
500 and 700mb increasing. There is some potential for a complex of
thunderstorms to develop and move south late overnight although
the latest high resolution guidance is less bullish on this
scenario. Nonetheless...will have some 20% PoPs late tonight
mainly along and north of I-20.

The more likely scenario is that this passing shortwave sends a
weak boundary down into North Texas for Thursday. With rich
moisture still in the region...scattered showers and thunderstorms
would likely develop along this boundary during the day Thursday.
Will continue with 30-40% PoPs during this time across much of
North Texas.

Beyond Thursday...upper ridging begins to nudge back eastward into
the area. This will confine PoPs on Friday mainly to the eastern
half of the CWA and only across the far northeast by Saturday.
Temperatures will slowly nudge upwards back to near 100 degrees
during this time with rain chances diminishing to near zero by the
latter half of the weekend. A pair of strong shortwave troughs
will move through the northwest U.S. Sunday and Monday which
should help deepen a surface low east of the Rockies. This will
keep wind speeds up a bit across North Texas so it won't feel too
oppressive across the region.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  77  96  77  97 /  50  50  30  10  20
Waco                96  77  97  75  99 /  20  20  30  10  20
Paris               96  74  93  73  94 /  50  50  40  20  30
Denton              93  73  94  74  96 /  60  60  30  10  20
McKinney            93  75  94  75  95 /  60  60  30  20  20
Dallas              96  78  96  76  98 /  50  50  30  10  20
Terrell             95  75  94  75  96 /  40  40  40  20  20
Corsicana           95  76  96  76  96 /  20  20  40  20  20
Temple              94  75  96  75  97 /  20  20  30  10  20
Mineral Wells       95  72  95  72  97 /  50  50  30   5  10

&&

.FWD Watches/Warnings/Advisories...
None.
&&

05/24
Hazardous weather outlook, Jul 27, 3:50 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT WED JUL 27 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND
CENTRAL TEXAS MAINLY DURING THE AFTERNOON AND EVENING HOURS.
FREQUENT LIGHTNING...GUSTY WINDS...AND HEAVY RAIN CAN BE EXPECTED
WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALL DAY
ACROSS ALL OF NORTH AND CENTRAL TEXAS. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON FRIDAY WITH
MOST ACTIVITY EXPECTED TO BE CONFINED TO AREAS ALONG AND EAST OF
INTERSTATE 35. THUNDERSTORM ACTIVITY SHOULD CONTINUE TO SHIFT
EASTWARD ON SATURDAY WITH LOW STORM CHANCES MOSTLY ACROSS EAST
TEXAS.

ANY STORMS THAT DEVELOP DURING THIS TIME WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME
AREAS COULD ALSO RECEIVE HEAVY RAINFALL FROM SLOW MOVING
THUNDERSTORMS AND MINOR FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STALLEY

In the hours before

Special weather statement, Jul 27, 12:37 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CDT WED JUL 27 2016

TXZ093-094-104-271815-
GRAYSON TX-COLLIN TX-FANNIN TX-
1237 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON...NORTH
CENTRAL COLLIN AND FANNIN COUNTIES UNTIL 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOM BEAN...OR 13 MILES SOUTHEAST OF SHERMAN...MOVING SOUTHWEST
AT 10 MPH.

VERY HEAVY RAIN AND WINDS UP TO 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SHERMAN...BONHAM...ANNA...VAN ALSTYNE...HOWE...WHITEWRIGHT...
GUNTER...BELLS...TOM BEAN...SAVOY...ECTOR...DODD CITY...RAVENNA...
DORCHESTER...BONHAM STATE PARK...TRENTON...WESTON...
LUELLA AND WESTMINSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3384 9585 3371 9585 3335 9633 3335 9651
      3342 9680 3377 9649 3378 9643 3369 9634
      3377 9629 3376 9619 3381 9616 3381 9618
      3384 9615 3384 9605 3386 9603 3384 9602
      3387 9600 3385 9598 3386 9594 3389 9593
TIME...MOT...LOC 1736Z 045DEG 7KT 3348 9645

24-BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:37 PM CDTSpecial Weather StatementFWDFannin38 min
Jul 27, 1:39 PM CDTAreal Flood AdvisoryFWDCollin, Cooke, Fannin, Grayson3 hr
Jul 27, 1:52 PM CDTSpecial Weather StatementFWDCooke23 min
Jul 27, 2:38 PM CDTSpecial Weather StatementFWDDenton37 min
Jul 27, 4:20 PM CDTSpecial Weather StatementFWDLamar40 min
Jul 27, 4:26 PM CDTSpecial Weather StatementFWDParker49 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningFWDParker46 min
Jul 27, 4:53 PM CDTSpecial Weather StatementFWDDelta, Hopkins, Lamar37 min
Jul 27, 5:24 PM CDTAreal Flood AdvisoryFWDDelta, Lamar2 hr
Jul 27, 5:50 PM CDTAreal Flood AdvisoryFWDHopkins, Rains3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.